Can Birth Control Pills Cause Miscarriages?

pill.com

Can birth control pills cause miscarriages? is, like many questions associated with birth control, a loaded question with more than one answer. Since the internet abounds with this question as it pertains to unwanted pregnancies, as in 'can an unwanted pregnancy be terminated by taking birth control pills?' it seems best to approach the question from that angle.

The practical answer to this question is "No". The other answer to this question is "It's possible."

The Practical Answer

Birth control pills cannot cause miscarriages because by the time a woman learns that she is pregnant, taking large amounts of birth control pills as a method of ending the pregnancy is no longer feasible—the time frame in which this is practical has long passed. In short, a pregnancy will not likely be terminated by a large dose of birth control pills.

The Theoretical Answer

Now, it is possible to for the hormones in birth control pills to cause a miscarriage if a sufficient dose is taken and it is used as a method of emergency contraception, meaning that it can be done if it is carried out within a day or two of intercourse. It is not a foolproof method, however.

Either way this is something that a woman should discuss with her doctor and with a pharmacist because of the health and safety issues involved and because different pills come in different dosages.

Other Answers

What if you're taking birth control pills and find that despite their over 99% efficacy at preventing conception, you've gotten pregnant and decide you want to keep the child—can birth control pills cause in this case an unwanted miscarriage?

The experts at About.com say that the evidence as it currently stands indicates that, while one should stop taking the pills once one learns of the pregnancy, there is no evidence that the pills raise the risk of a miscarriage.

The Mayo Clinic supports this view, saying that, "In the past, doctors had concerns that if you conceived immediately after stopping the pill, you had a higher risk of miscarriage. However, these concerns have proved to be largely unfounded."

Finally, whether or not birth control pills, taking over a long period of time, increase the risk of miscarriage when a woman comes off of them and wants to conceive, the evidence appears to be a bit conflicting on this issue but as it currently stands, having taken birth control pills for any period of time does not appear raise the risk of miscarriage in women who come off them and try to become pregnant.


 
disclaimer

The information provided on Contracept.org is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational purposes and does not constitute the practice of medicine. We encourage all visitors to see a licensed physician or nutritionist if they have any concerns regarding health issues related to diet, personal image and any other topics discussed on this site. Neither the owners or employees of Contracept.org nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.